Thunderstorm Wind, Knox
- When
- May 13, 3:40 PM EST
- Where
- Knox County, 0.88 mi SW of Gray
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.940, -84.010
One tree was reported to have been blown down.
Isolated strong to severe thunderstorms downed trees and power lines in Knox, Leslie, Perry, and Pike counties during the late afternoon and early evening hours of May 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated strong to severe thunderstorms downed trees and power lines in Knox, Leslie, Perry, and Pike counties during the late afternoon and early evening hours of May 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 3:11 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 411 PM EDT TUE MAY 13 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 345 PM EDT TUE MAY 13 2014 AS OF MID AFTERNOON...A RIDGE OF HIGH PRESSURE WAS CENTERED OFF THE SOUTHEAST US COAST WHILE A TROUGH WAS OVER THE PLAINS TO MS VALLEY REGION AND A RIDGE WAS LOCATED ALONG THE PACIFIC COAST. AT THE SFC...AN AREA OF LOW PRESSURE WAS OVER NW ONTARIO WITH A COLD FRONT EXTENDING SOUTH INTO THE LOWER OH VALLEY REGION. LOCALLY...CONVECTION AT THIS TIME IS PRIMARILY CONFINED TO AREAS CLOSER TO LAKE CUMBERLAND AND DOWN IN THE TN VALLEY...THOUGH ISOLATED CONVECTION WAS OCCURRING OUTSIDE OF THESE AREAS. OVER THE NEXT FEW HOURS...THE CONVECTION WILL CONTINUE TO MOVE NORTH NORTHEAST AND GRADUALLY EXIT THE LAKE CUMBERLAND AREA. HOWEVER...SOME OF THE CONVECTION...OR EVENTUAL OUTFLOWS MAY LEAD TO CONVECTION MOVING INTO OR DEVELOPING OVER THE VA BORDER AREA OF BELL...HARLAN AND LETCHER COUNTY AREA. ALSO...A BOUNDARY THAT CURRENTLY IS NEAR A SANDY HOOK TO JKL TO MIDDLESBORO AND THEN EAST INTO NORTHEAST TN BORDER CONTINUES TO MOVE TO THE NORTH AND EAST. THIS MAY ALSO BE A FOCUS FOR CONVECTION INTO THE EVENING. WITH THE REGION IN ADVANCE OF THE COLD FRONT AND IN THE WARM SECTOR SOME ISOLATED CONVECTION CANNOT BE RULED OUT OVERNIGHT...BUT ACTIVITY SHOULD BE MINIMAL FOR MOST OF...IF NOT THE ENTIRE NIGHT. MANY OF THE SHORT TERM MODELS HAVE CONVECTION POSSIBLY ENCROACHING ON THE AREA LATE TONIGHT AND OPTED FOR SOME SLIGHT CHANCE POPS LATE. ALSO...TONIGHT INTO WEDNESDAY...A SHORTWAVE THAT IS NOW WORKING INTO THE SOUTHERN PLAINS REGION WILL APPROACH THE MS AND TN VALLEY AND NEAR THE MID MS AND LOWER OH VALLEY BY WED EVENING. THIS WILL LEAD TO SFC LOW PRESSURE DEVELOPING ALONG THE BOUNDARY AND TRACK TOWARD THE OH...KY AND IN TRI STATE AREA BY 0Z THU. THIS LOW WILL TRACK TOWARD THE WESTERN END OF LAKE ERIE BY THE END OF THE PERIOD. THIS WILL GRADUALLY LEAD TO MORE FORCING FOR ASCENT AND MORE FOCUSED COVECTION BY THE LAST 12 HOURS OF THE PERIOD. MODEL FORECAST SOUNDINGS ALSO INDICATE INSTABILITY WILL BE MODERATE AGAIN TOMORROW AFTERNOON AND EVENING AS THE MID LEVEL SHORTWAVE TROUGH APPROACHES AND SFC LOW DEVELOPS. THE FORECAST DEEP LAYER SHEAR IS ALSO FORECAST TO BE GREATER THAN TODAY...BUT ONLY MODEST TO MODERATE...ENOUGH FOR MORE ORGANIZATION...AND GREATER INTENSITY AND COVERAGE WHEN COMBINED WITH INSTABILITY SPC HAS PLACED THE WESTERN PART OF THE CWA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR WEDNESDAY...AND GUSTY WINDS WOULD APPEAR TO BE THE PRIMARY THREAT AND WITH FREEZING LEVELS ALSO GRADUALLY LOWERING WITH THE APPROACH OF THE MID LEVEL SHORTWAVE SOME HAIL MIGHT ALSO BE POSSIBLE. THIS IS ALREADY HIGHLIGHTED IN THE HWO. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 305 PM EDT TUE MAY 13 2014 THE MODELS WERE ONCE AGAIN IN GOOD AGREEMENT IN THE LONG TERM. THE CONSENSUS VIEW BETWEEN THE ECMWF AND GFS MODELS ARE FOR A LARGE AREA OF LOW PRESSURE TO MOVE ACROSS THE GREAT LAKES REGION AND EVENTUALLY INTO NEW ENGLAND. A SURFACE COLD FRONT TRAILING FROM THIS LOW WILL PROVIDE THE INITIAL TRIGGER FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. MOISTURE FROM THE GULF OF MEXICO STREAMING NORTH AHEAD OF THE FRONT WILL PROVIDE THE FUEL FOR THIS PRECIPITATION. ONCE THE FRONT MOVES THROUGH THE AREA THURSDAY NIGHT...AN AREA OF LOW PRESSURE ALOFT WILL BEGIN TO INFLUENCE OUR AREA AS IT MOVES SLOWLY SOUTHEASTWARD OUT OF THE WESTERN GREAT LAKES REGION. THIS SYSTEM WILL HAVE VERY LIMITED MOISTURE TO WORK AND IS THEREFORE EXPECTED TO BRING ONLY ISOLATED RAIN SHOWERS TO THE EASTERN CONUS THROUGH SATURDAY NIGHT. A MUCH COOLER AND DRIER AIR MASS IS THEN EXPECTED TO SETTLE OVER THE REGION THROUGH THE FIRST OF NEXT WEEK...AS A LARGE AREA OF CANADIAN HIGH PRESSURE MOVES INTO PLACE. THIS MUCH COOLER AIR WILL LEAD TO WELL BELOW NORMAL TEMPERATURES THROUGHOUT THE PERIOD...WITH DAILY HIGHS IN THE 60S AND NIGHTLY LOWS IN THE 40S AREA WIDE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 155 PM EDT TUE MAY 13 2014 PRIMARILY VFR CONDITIONS WILL PERSIST THROUGH THE TAF FORECAST PERIOD AT THE TAF SITES. SCATTERED TO BROKEN CU WILL GRADUALLY DIMINISH THROUGH 0Z AND DEVELOP AGAIN AROUND 15Z. SOME OF THIS CONVECTION WILL MOVE CLOSE TO LOZ...SME AND JKL OVER THE NEXT COUPLE OF HOURS. WITH THIS IN MIND...HAVE VCTS AT ALL THE TAF SITES THROUGH ABOUT SUNSET. PATCHY VALLEY FOG WILL FORM AGAIN LATER TONIGHT AND AFFECT VALLEY LOCATIONS...BUT SHOULD NOT AFFECT THE TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT TUE MAY 13 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-142330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 425 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS AREA POSSIBLE...MAINLY THIS EVENING AND TOWARD DAWN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY EVENING. A FEW OF THE STORMS ON WEDNESDAY AND WEDNESDAY NIGHT MAY CONTAIN HEAVY RAIN...STRONG WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS/GREIF/JP
The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
One tree was reported to have been blown down.
A rree fell taking out power lines.
Dispatch reported that trees and power lines were blown down just north of Hazard in Bonnyman.
Dispatch reported that trees were blown down in Boone Ledge.
The public safety director reported that a large billboard was destroyed at 418 Mayo Trail. There was also wind damage to nearby buildings and structures.
A member of the public reported that flash flooding was occurring in the Calf Creek area near Inez.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514178, 524728, 514179, 514180, 514181, 514185.